If a patient comes to us with low desire or low arousal, one of the first questions we ask is, “Are you on birth control pills?” The reason we ask this is because oral contraceptives can wreak havoc on your system and can be particularly detrimental to your sexual desire. Yaz tends be the worst and Lo-Estrin the best. Of course everyone is not affected by this but many are, and what I find disturbing is that we have never had a patient come to us who was told this information by their GYN or OBGYN. This can happen soon after going on the pill or many years later but Dr’s usually don’t explain any of these potential side effects.
Another thing that we treat here at the Medical Center is vulvodynia. Vulvodynia is basically,” pain in the area of the vulva.” Vulvovaginal specialist Andrew T. Goldstein, MD, notes, “the users of oral contraceptive pills are 660 percent more likely to develop vestibulodynia as compared to non-users.” This is another potential side effect from oral contraceptives that is rarely discussed. I am not entirely against women going on the pill. For some it can be a great method of birth control. You should simply know all the side effects before you decide to use it. And if you are someone who is prone to desire or arousal issues, you should absolutely consider another form of birth control.